Alert archive / California / Special Marine Warnings in 2012

Special Marine Warning 16, NWS Eureka, CA

April 12, 2012

NWS Eureka, CA issued this special marine warning at Apr 12, 2012, 4:37 PM PDT. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 12, 2012, 4:37 PM PDT (23:37 UTC)
Expired
Apr 12, 2012, 5:30 PM PDT
In force
53 min
Issued by
NWS Eureka, CA
Area
Storm-based polygon

The radar

The Eureka (Bunker Hill) radar (KBHX), 9 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 11.6 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2012-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2012-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
778 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

977 
WHUS56 KEKA 122337
SMWEKA
PZZ450-455-470-475-130030-
/O.NEW.KEKA.MA.W.0016.120412T2337Z-120413T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE EUREKA CA
437 PM PDT THU APR 12 2012

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A

* SPECIAL MARINE WARNING FOR...
  WATERS FROM PT. ST. GEORGE TO PT. ARENA CA OUT TO 60 NM
  OVER PACIFIC WATERS...
  INCLUDING EEL RIVER MOUTH...

* UNTIL 530 PM PDT

* AT 436 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM...PRODUCING STRONG WINDS 34 KNOTS OR GREATER 20 NM
  SOUTHWEST OF EEL RIVER MOUTH...OR ABOUT 14 NM WEST OF CAPE
  MENDOCINO...MOVING NORTHEAST AT 20 KNOTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MARINERS CAN EXPECT GUSTY WINDS...HIGH WAVES...DANGEROUS LIGHTNING...
AND HEAVY RAINS. BOATERS SHOULD SEEK SAFE HARBOR IMMEDIATELY...UNTIL
THIS STORM PASSES.

REPORT SEVERE WEATHER TO THE COAST GUARD OR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE.

&&

LAT...LON 4072 12426 4069 12428 4067 12427 4065 12430
      4062 12427 4062 12433 4044 12441 4037 12436
      4031 12434 4026 12436 4024 12433 4011 12466
      4042 12483 4079 12474 4084 12424
TIME...MOT...LOC 2337Z 191DEG 22KT 4050 12469

$$

CARROLL
2 follow-up statements
126 
FZUS76 KEKA 130019
MWSEKA

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EUREKA CA
519 PM PDT THU APR 12 2012

PZZ450-455-470-475-130030-
/O.CON.KEKA.MA.W.0016.000000T0000Z-120413T0030Z/
519 PM PDT THU APR 12 2012

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 530 PM PDT...

FOR THE FOLLOWING AREAS...
WITHIN ABOUT A 15 NM WEST SEMICIRCLE OF CAPE MENDOCINO.

AT 513 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS...PRODUCING STRONG WINDS 34 KNOTS OR GREATER 
WITHIN ABOUT A 15 NM WEST SEMICIRCLE OF CAPE MENDOCINO... AND MOVING 
NORTH AT 20 KNOTS.

THIS STRONG LINE OF THUNDERSTORMS WILL OTHERWISE REMAIN AWAY FROM 
SIGNIFICANT COASTAL LANDMARKS OVER THE INDICATED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MARINERS CAN EXPECT GUSTY WINDS...HIGH WAVES...DANGEROUS 
LIGHTNING..HEAVY RAINS...AND SMALL HAIL. BOATERS SHOULD SEEK SAFE 
HARBOR IMMEDIATELY...UNTIL THIS STORM PASSES.

&&

LAT...LON 4072 12426 4069 12428 4067 12427 4065 12430
      4062 12427 4062 12433 4044 12441 4037 12436
      4031 12434 4026 12436 4024 12433 4011 12466
      4042 12483 4079 12474 4084 12424
TIME...MOT...LOC 0018Z 191DEG 22KT 4075 12463

$$

BFG
937 
FZUS76 KEKA 130030
MWSEKA

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EUREKA CA
530 PM PDT THU APR 12 2012

PZZ450-455-470-475-130040-
/O.EXP.KEKA.MA.W.0016.000000T0000Z-120413T0030Z/
530 PM PDT THU APR 12 2012

...SPECIAL MARINE WARNING HAS EXPIRED...

THE AFFECTED AREAS WERE...
WATERS FROM PT. ST. GEORGE TO CAPE MENDOCINO CA FROM 10 TO 60 NM OVER
PACIFIC WATERS...
TO PT. ARENA CA FROM 10 TO 60 NM OVER PACIFIC WATERS...
COASTAL WATERS FROM CAPE MENDOCINO TO PT. ARENA CA OUT 10 NM OVER
PACIFIC WATERS...
COASTAL WATERS FROM PT. ST. GEORGE TO CAPE MENDOCINO CA OUT 10 NM
OVER PACIFIC WATERS...
INCLUDING EEL RIVER MOUTH...

LAT...LON 4072 12426 4069 12428 4067 12427 4065 12430
      4062 12427 4062 12433 4044 12441 4037 12436
      4031 12434 4026 12436 4024 12433 4011 12466
      4042 12483 4079 12474 4084 12424
TIME...MOT...LOC 0019Z 191DEG 22KT 4076 12463

$$

BFG

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this special marine warning went out at Apr 12, 3:51 PM PDT, 46 minutes earlier.

Area forecast discussion, Apr 12, 3:51 PM PDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EUREKA CA
351 PM PDT THU APR 12 2012

.SYNOPSIS...
SHOWERS AND ISOLATED THUNDERSTORMS WITH MOUNTAIN
SNOW WILL CONTINUE INTO FRIDAY WITH SOME PARTIAL CLEARING AT THE
COAST POSSIBLE BY THE AFTERNOON. A WARMER AND DRIER WEEKEND IS
STILL EXPECTED BEFORE THE NEXT CHANCE OF RAIN SUNDAY NIGHT INTO
MONDAY.

&&

.DISCUSSION...
RELATIVELY ACTIVE DAY FOR PORTIONS OF THE EKA CWA CONVECTION-WISE
TODAY. SFC LOW OFF THE WA COAST WITH NEG-TILT UPPER LOW DROPPING
SOUTHEASTWARD TOWARD THE N CA COAST HAS PROVIDED US WITH SHOWERS AND
THUNDERSTORMS TRACKING INTO THE COAST FROM THE SSE ALL DAY BUT
SLIGHTLY MORE STABLE AND LESS SHEARED ENVIRONMENT OVER LAND HAS KEPT
THE STRONGER CONVECTION OVER THE OFFSHORE WATERS. ONE OF THE CELLS
ACTUALLY HAD GATE-TO-GATE SHEAR OF 43KTS...PRETTY UNUSUAL FOR THIS
AREA. STORMS MAY BE TAKING ADVANTAGE OF LOCALIZED BACKING WINDS IN
THE BOUNDARY LAYER NEAR CAPE MENDOCINO RESULTING IN GREATER LOW
LEVEL HELICITY VALUES. COASTAL JET WILL WEAKEN THIS EVENING AS LOW
MOVES INLAND RESULTING IN LOW LEVEL FLOW VEERING FROM S TO SW AS THE
LOW MOVES INLAND AND BETTER MID/UPPER DYNAMICS WILL DROP SOUTHWARD
FROM MENDOCINO COUNTY INTO CENTRAL CA TONIGHT. THEREFORE THINK THE
THREAT WILL CONTINUE FOR ANOTHER FEW HOURS FROM SHELTER COVE TO
TRINIDAD THE NEXT SEVERAL HOURS THEN SHIFT SOUTHWARD FOR AWHILE
TONIGHT BEFORE TAPERING OFF AFTER MIDNIGHT AS PROGRESSIVELY DRIER
AIR MOVES IN AND FORCING SHIFTS SOUTH AND EAST. OTHER CONCERN WILL
BE SNOW WITH OUR ONGOING WINTER WX ADVISORY. LIKE THE TIMING ON IT
OVERALL BUT THINK AMOUNTS MAY BE ON THE LOWER SIDE FROM NEAR THE
3000FT LEVEL AS IT HAS JUST BEEN RAIN AT THE PASSES ON 299 THUS FAR.
THAT SHOULD CHANGE TONIGHT AS SNOW LEVELS FALL...BUT SHOWER ACTIVITY
WILL ALSO TEND TO DIMINISH LATER TONIGHT AS WELL. NOT SURE HOW MUCH
THUNDER OR SMALL HAIL THREAT WILL EXIST FRIDAY AS MOISTURE...
DYNAMICS...AND INSTABILITY DIMINISHES. HOWEVER H5 TEMPS WILL STILL
BE QUITE COLD SO THERE MAY BE ENOUGH FOR HAIL OR THUNDER BUT JUST
MORE ISOLATED THAN TODAY OR TONIGHT.

REST OF THE FORECAST IS PRETTY STRAIGHTFORWARD WITH DRY AND WARMER
WEATHER STILL ON TAP FOR THE WEEKEND. NEXT SYSTEM CONTINUES TO SHOW
UP A BIT FASTER IN THE GUIDANCE AND WE MAY NEED SOME SLIGHT/LOW CHC
POPS FOR THE REDWOOD COAST BY SUNDAY AFTERNOON IF THAT TREND
CONTINUES. ANOTHER SYSTEM WILL FOLLOW FOR MIDWEEK BUT BOTH WILL HAVE
LIMITED MOISTURE AND LOOK TO FOCUS MAINLY NORTH OF CAPE MENDO.  AAD

&&

.AVIATION...A COLD UPPER LOW WILL MOVE OVER THE REGION TONIGHT
AND PRODUCE SHOWERS AND ISOLATED TSTMS. LOCALLY HEAVY DOWNPOURS
MAY BRIEFLY PRODUCE MVFR CIGS AND VSBYS.

&&

.MARINE...INSTABILITY ASSOCIATED WITH AN UPPER LEVEL LOW WILL
CONTINUE TO PRODUCE A THREAT FOR WIND GUSTS UP TO 40 KT THIS
EVENING. TSTM ACTIVITY SHOULD DIE DOWN ON FRIDAY AS THE COLD
MASS SLIDES ESE OVER LAND. SEAS HAVE BEEN AROUND 6-9 FT WITH
PERIODS CENTERED NEAR 8 SECONDS. LONG PERIOD WESTERLY SWELL
WILL BUILD TONIGHT...AND THEN PEAK NEAR 13 TO 15 FT ON FRI.
NORTHERLY WINDS SHOULD BEGIN TO RAMP UP ON FRI AND CONTINUE
ON AN UPWARD TREND THROUGH FRI NIGHT. STRONGEST WINDS SHOULD
BE SOUTH OF CAPE MENDOCINO.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...WINTER WEATHER ADVISORY UNTIL 3 PM PDT FRIDAY ABOVE 3000 FEET
     FOR THE CAZ003-004-076.

NORTHWEST CALIFORNIA COASTAL WATERS...
SMALL CRAFT ADVISORY UNTIL 5 PM PDT SATURDAY PZZ450-470.
SMALL CRAFT ADVISORY UNTIL 11 PM PDT SATURDAY PZZ455-475.

&&

VISIT US AT HTTP://WWW.WEATHER.GOV/EUREKA

FOLLOW US ON FACEBOOK AT:
HTTP://WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.EUREKA.GOV
Hazardous weather outlook, Apr 12, 4:31 AM PDT, 12 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
431 AM PDT THU APR 12 2012

CAZ001-002-131145-
REDWOOD COAST-MENDOCINO COAST-
431 AM PDT THU APR 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ISOLATED THUNDERSTORMS ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE IN EUREKA.

CAZ003-076-131145-
NORTH COAST INTERIOR-MENDOCINO INTERIOR-
431 AM PDT THU APR 12 2012

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 3 PM PDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

A WINTER WEATHER ADVISORY IS CURRENTLY IN EFFECT. FOR FURTHER DETAILS
PLEASE REFER TO NOAA WEATHER RADIO OR WEATHER.GOV/EUREKA.

ISOLATED THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A WINTER WEATHER ADVISORY IS CURRENTLY IN EFFECT THROUGH FRIDAY
AFTERNOON.

ISOLATED THUNDERSTORMS ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE IN EUREKA.

CAZ004-131145-
UPPER TRINITY RIVER-
431 AM PDT THU APR 12 2012

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 3 PM PDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

A WINTER WEATHER ADVISORY IS CURRENTLY IN EFFECT. FOR FURTHER DETAILS
PLEASE REFER TO NOAA WEATHER RADIO OR WEATHER.GOV/EUREKA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A WINTER WEATHER ADVISORY IS CURRENTLY IN EFFECT THROUGH FRIDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE IN EUREKA.

In the hours before

Special weather statement, Apr 12, 2:02 PM PDT, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EUREKA CA
202 PM PDT THU APR 12 2012

CAZ001>003-122145-
HUMBOLDT CA-MENDOCINO CA-
202 PM PDT THU APR 12 2012

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EXTREME NORTHWESTERN MENDOCINO COUNTY IN NORTHWEST CALIFORNIA
  SOUTH CENTRAL HUMBOLDT COUNTY IN NORTHWEST CALIFORNIA

UNTIL 245 PM PDT

AT 152 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTH OF SHELTER COVE...MOVING NORTHEAST
AT 35 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM....ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   SHELTER COVE...
   WHITEHORN...
   REDWAY AND  GARBERVILLE...
   MYERS FLAT...
   WEOTT...

LAT...LON 4046 12391 4023 12361 4000 12384 4000 12397
      3995 12389 3990 12394 4001 12405 4002 12409
      4006 12409 4009 12412
TIME...MOT...LOC 2102Z 206DEG 31KT 3995 12406

CARROLL
Special weather statement, Apr 12, 3:33 PM PDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE
333 PM PDT THU APR 12 2012

CAZ002-122315-
MENDOCINO CA-
333 PM PDT THU APR 12 2012

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  MENDOCINO COUNTY IN NORTHWEST CALIFORNIA

UNTIL 415 PM PDT

AT 326 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES SOUTH OF FORT BRAGG...MOVING NORTHEAST
AT 10 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM....ALONG WITH HEAVY RAIN.

LAT...LON 3917 12376 3919 12379 3925 12379 3927 12382
      3935 12384 3945 12382 3932 12358 3916 12375
TIME...MOT...LOC 2232Z 206DEG 10KT 3922 12379
Special weather statement, Apr 12, 3:59 PM PDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EUREKA CA
359 PM PDT THU APR 12 2012

CAZ001-003-122345-
HUMBOLDT CA-
359 PM PDT THU APR 12 2012

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WEST CENTRAL HUMBOLDT COUNTY IN NORTHWEST CALIFORNIA

UNTIL 445 PM PDT

AT 354 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF PETROLIA AND ANOTHER ONE
12 MILES SOUTH OF PETROLIA...MOVING NORTH AT 25 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
   FORTUNA...

LAT...LON 4061 12435 4071 12427 4059 12411 4016 12422
      4018 12427 4025 12437 4029 12438 4033 12436
      4034 12438 4038 12438 4043 12442
TIME...MOT...LOC 2258Z 194DEG 23KT 4041 12439

CARROLL

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 3:25 AM PDTWinter Weather AdvisoryEKA31 hr
Apr 12, 11:40 AM PDTSpecial Marine WarningEKA65 min
Apr 12, 12:18 PM PDTSpecial Marine WarningEKA27 min
Apr 12, 12:50 PM PDTSpecial Marine WarningEKA55 min
Apr 12, 1:29 PM PDTSpecial Marine WarningEKA61 min
Apr 12, 2:02 PM PDTSpecial Weather StatementEKA43 min
Apr 12, 3:04 PM PDTSpecial Marine WarningEKA41 min
Apr 12, 3:25 PM PDTSpecial Marine WarningEKA65 min
Apr 12, 3:33 PM PDTSpecial Weather StatementEKAMendocino42 min
Apr 12, 3:59 PM PDTSpecial Weather StatementEKAHumboldt46 min
Apr 12, 4:15 PM PDTSpecial Marine WarningEKA60 min

Nearby

Special Marine Warnings in California, 2012Every special marine warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.